RESEARCH PAPER
Year : 2011  |  Volume : 2  |  Issue : 4  |  Page : 277-280

A study of adverse drug reactions in pediatric patients


1 Department of Pharmacology, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry, India
2 Department of Paediatrics, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry, India
3 Undergraduate Medical student, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry, India

Correspondence Address:
R Priyadharsini
Department of Pharmacology, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry 605 006
India
Login to access the Email id

Source of Support: Indian Council of Medical Research, BMS Division, Conflict of Interest: None


DOI: 10.4103/0976-500X.85957

Rights and Permissions

Aim: To study the adverse drug reaction (ADR) pattern in a pediatric population in a tertiary care hospital. Materials and Methods: An observational study was done in the department of pediatrics in a tertiary care hospital. The ADRs occurring in the inpatient wards and outpatient department of pediatrics were actively monitored. The collected reports were analyzed for ADR pattern, drug groups, demographic profile, causality, severity, and preventability of the ADR. Results: A total of 30 ADRs were documented during the mid period of 2009 among pediatric patients. Most of the ADRs (60%) occurred below the age of 1 year. Antibiotics comprised the major group of drugs causing ADRs (67%). Rashes and urticaria were the most common type of ADR (37%) followed by fever, anaphylactic shock, vomiting, chills, and rigors. A single case of death had been reported in the study period. There were more occurrences of ADRs with multiple drugs compared to single drug therapy. About 80% of the ADRs were of probable causality and 87% were of probable preventability. There were no mild reactions, with 77% of reactions being moderate and 23% of reactions being severe in the severity scale. Conclusions: ADRs occur more among infants and antibiotics were more commonly implicated. Most of the reactions were of moderate severity. This indicates the need for a rigid ADR monitoring among pediatric patients to ensure safety of drug therapy.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed3899    
    Printed139    
    Emailed1    
    PDF Downloaded1039    
    Comments [Add]    
    Cited by others 14    

Recommend this journal